Community Forum

Have a question, or want to share your own tips and experiences? Join the discussion in the community forum. You must be registered to participate. Our forums are moderated by Crohn's & Colitis Foundation staff to facilitate a safe environment.

Hair loss


Sat, December 09, 2017 4:16 PM

I have been recently diagnosed with Crohn’s at 25 years old (female).  It seems relatively mild compared to some of what I’ve read.  I am currently on prednisone 6mg per day.  I have been on a taper since July when I was hospitalized.  I was on 80mg daily then.  During the most recent taper, I was unable to get below 6mg with out having symptoms return.  My GI doctor just recently put me on 6MP in hopes that I can get off of the steroids fully soon.  About 6 weeks ago I started noticing significant hair loss.  I usually have very thick full hair and recently it has become noticeably thin.  This hair loss, along with the moon face and weight gain from the prednisone have take a serious toll on my self esteem.  My GI doctor suggested I see a dermatologist to rule out any other issues that could be causing the hair loss.  I just saw the dermatologist this week and he suggested it might be related to an iron deficiency.  My recent blood work showed normal iron numbers (though on the lower side of normal).  It also seems strange that the hair loss is likely unrelated to the medications or the Crohn’s. Are there other tests that they should be running?  I have just started taking an iron supplement and I am hoping that they dermatologist is right and my hair will stop falling out but I am concerned that they are missing something.

Has any one else experienced hair loss?  It is diffuse hair loss and not coming out in patches.




FPO heatherlynn
Joined Aug 10, 2018

Wed, April 03, 2019 7:04 AM

Reply posted for WeKnowRugs.

Whooa! What a nice blog post, Loved it. Surely gonna visit again your blog. Nice work <3


https://www.weknowrugs.com

FPO WeKnowRugs
Joined Apr 3, 2019

Wed, January 16, 2019 5:10 AM

Reply posted for heatherlynn.

Dont worry hair loss is the main issue in many people. In fact my mother was facing this issue, well take a lot of care of your hair dont use chemical products, if you wanna dye your hair must use Regenepure products, it just available on https://www.reecoupons.com/view/regenepure, I suggest you this because in which natural products are using it will help you to prevent your hair loss problem .

FPO elmaasheley147
Joined Jan 16, 2019

Fri, August 10, 2018 12:22 PM

Reply posted for Tess2005.

Hi Tess2005,

The good news is that my hair is coming back.  The drs think it was either stress related or from an iron deficiency.  I started taking iron supplements and that seemed to help.  Also, the crohn's responded well to mercaptopurine (6MP) so my stress level has been lower.  I am not 100% sure now what the cause was.  There are a lot of vitamin deficiencies that can cause hair loss, too.  As you know, the inflammation in the digestive tract can make it hard to absorb nutrients and vitamins.  I know it is tough, but I hope it helps to know that it will most likely clear up.  smiley My GI doctor recommend seeing a dermatologist to be sure there wasn't anything else going on (like alopecia areata)
.  The dermatologist told me I was definitely losing hair and that it was likely due to iron.  It made me feel better knowing I wasn't just going crazy!

In the mean time, I went to a hair salon and got a blunt cut bob (it
gives the illusion of more volume!) and after that I decided to try tape in hair extensions and that really helped my self esteem, I finally starting feeling like myself again.  


FPO heatherlynn
Joined Aug 10, 2018

Fri, August 10, 2018 12:05 PM

Reply posted for heatherlynn.

Hi. I just came across you hair loss posting and thought I'd share my timeline experience. I was diagnosed in 2005 but through severe dietary modifications, remained free of flareups until April 2017. I was hospitalized for a week at the end of May, no eating and hooked up to an IV of electrolytes and steroids. I had been on prednisone since the start of April. Upon release, I was put on Imuran and prednisone. Imuran nearly killed my liver, so I stopped taking that. Prednisone was taken until September, meaning a total of 6months on it, tapered at the end. While on it, I got chipmunk cheeks, fuzzy peach facial hair and hair loss from the rest of my body, including about 1/3of the volume on my head. I was cleaning out my hairbrush daily, and removing facial hair too. This unfortunately lasted until about November. Hair re-growth started in January. Now I contend with wing dings here and there all over my head. I teach high school and kids are nasty. However, I tell them the truth of the disease and then apologies roll. My GI claims that the hair loss is a common phenomenon of IBD patients from the stress experience of being hospitalized. Good luck.

FPO Melissa
Joined Aug 10, 2018

Thu, February 22, 2018 2:56 PM

Reply posted for heatherlynn.

Hair Loss is a problem with Crohn's Disease, however it's mostly due from the lack digestion of many nutrients and your body fighting against the disease. Another odd thing about hair loss. Hair is like a plant, grows more in Spring and Summer and in late Fall and Winter the growing is dormant.
My problem is everyone seems to still being prescribed Prednisone.  I was diagnosed with Crohn's in 1980 taking highest dosage of 60 mg daily for over 2 years..  Within 4 years, I developed cataracts, caused by Prednisone intake.  This prescription wrecked my entire body, eating my sight, and lowering bone density. I had to have a hip replacement at the ripe age of 38.
During the late 80's I found that certain foods caused me flare-ups.  I kept a daily log of everything I put in my mouth, food, liquids, and medications.  This log turned into a large spread sheet, but it keeps me out of the bathroom and generally pain free.
Basically it's simple:  Nothing with skin - peas, beans, blueberries, grapes.  Nothing with leaves - I would kill for a salad.  Nothing gassy - cabbage, sprouts, watermelon, cantalope, cucumbers.  Nothing acid - fruit juices.  NO V-8 This is like trillions of tiny double edged  razor blades scraping the walls of my intestines. Most of these foods just don't digest well and irritate my inners. 
Since every person is different, keep you own log.  Your system will also change.  Right now I can't eat (of all things) Chocolate!
Most important, always check out any medication's side effects, BEFORE taking. You do not want to take anything that lists constipation, gassy, nausea, diarrehia in the first 10 side effects.
30 plus years no medications and so far no major problems.  Hope I helped

FPO Dean
Joined Feb 22, 2018

Tue, December 12, 2017 11:08 AM

Reply posted for Tess2005.

Hi Tess, thanks for replying. It’s nice knowing that I’m not the only one. I, too, having been doing a lot of research around the hair loss. It seems like there could be a few causes and most will resolve themselves in a couple of months. It just sucks that there’s really nothing that can be done in most cases. If it is a nutritional deficiency (like iron as my dermatologist suggested) then hopefully the supplement will help. I hope the change of meds helps your situation. Keep me posted if it does. I’m not on lialda but I am on prednisone and 6MP. My new GI doctor wants to get me of the prednisone ASAP. I am happy because the side effects are terrible but nervous my symptoms will return. I can’t wait for the moon face and weight gain to stop! Fingers crossed the symptoms will be manageable with the 6MP and no steroids. 

FPO heatherlynn
Joined Aug 10, 2018

Tue, December 12, 2017 7:31 AM

Reply posted for heatherlynn.

Hi - I can relate to your story. I was diagnosed on 10/25/17 with Colitis and was prescribed Prednisone 10mg for a month (tapering the dosage every week) as well as Lialda. Recently I noticed more hair than usual in my hair brush but just yesterday when I was shampooing my hair I noticed quite a lot of hair on my hand. I was devastated because not only do I have this hair loss I have also developed Rosacea. Last night I spent a lot of time researching hair loss relating to Crohn’s/Colitis meds and from what I gather it is more common than not. Having the disease is bad enough but adding these other little “bonuses” is enough to send a person into a spiral. I am seeing my GI doc on Thursday and I think I am going to tell him I want off of the Lialda. I’ll try to find another treatment that doesn’t have these awful side effects. I’m so sorry to hear you are suffering but trust me when I say you are not alone. Peace! 

FPO Tess2005
Joined Nov 28, 2017

Related Topics

Husband Insensitive to Ba...
Author Image mentinga113
Joined Jan 10, 2019

I was diagnosed with Ulcerative Colitis at age 12,....

read more

Fistula?
Author Image crisanderson
Joined Apr 5, 2019

I had a flare up of CD recently, and though I am n....

read more

Painful sex
Author Image Lottie2017
Joined Apr 24, 2019

Hello, I began a new drug - Stelara (ustekinuma....

read more